|LESSENING LIPODYSTROPHY BUT INCREASING DRUG RESISTANCE?
Oct 24, 2004
G has been HIV pos for 16 years and been on a wide variety of antiretrovirals and has developed resistance to some of them. In early 2003, viral load was about 40,000 and t cells at 126, when he was put on current Kaletra/Ziagen/Zerit. Viral load became undetectable, and t cells are 403. Due to lipo, he wants to get off Zerit. His doc has given him prescription for Truvada to substitute for Zerit. He was never on Viread but was on Epivir. The Body's TAGline says that Ziagen should not been used with Truvada due to possible resistance, etc. Should he be taking Ziagen and Truvada together since he already has resistance to most Zerit type drugs? This sure is complicated and scary! Keep up your good work. God bless you.
| Response from Dr. Conway
Thanks for your kind comments about the site.
The issue of not taking Ziagen with Truvada (emtricitabine/tenofovir) is only true if that is all you are taking. In this type of NRTI-only regimen, it appears that the virus can easily get resistant to all the drugs in the combination.
In the case of G, there is also Kaletra on board, and the viral load is already undetectable. In one of the studies of tenofovir (in which the tenofovir was compared to Zerit, both given with lamivudine and efavirenz), the incidence of lipodystrophy in patients on tenofovir was much lower. So, it makes a lot of sense to change the Zerit to tenofovir. Whether or not you need the emtricitabine is a matter of preference, but some would put it in, to help prevent the development of resistance to other drugs.
On another note, if the viral load remains undetectable for a number of months on this new regimen, some would argue to change the Kaltra to Reyataz (boosted with Norvir), to remove another drug that may be associated with lipodystrophy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.